MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL POSITIONER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL POSITIONER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 75023819
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 10/28/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a total hip replacement intervention, the cup fell out of the tight cup holder.It fell to the floor.The incident occurred during the procedure.According to the sales rep, this event happened due to a handling mistake.To complete the procedure, a larger size was milled for a t59 cup because there was no other t57 cup in stock.There were no further consequences for the patient and the procedure was not delayed.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that during a total hip replacement intervention, the cup fell out of the tight polarcup shell positioner.According to the complainant, the incident occurred during the procedure and happened due to a handling mistake.The device intended for use in treatment was not returned for investigation nor has a batch number been communicated.An appropriate investigation could therefore not be conducted and the reported failure mode could not independently be confirmed.It was noted that there were no further consequences for the patient and the procedure was not delayed.The use of another device during the procedure was not a result of mal-performance of the implant, but a result of the initial implant falling onto the floor.Further clinically relevant supporting documentation was not provided; therefore, a thorough medical investigation could not be performed.The surgical technique guide (01620-en (1582) v6.1 06/19) describes the correct handling of the polarcup shell positioner.Based on available information the root cause for the reported issue cannot be determined.The need for corrective action is not indicated.Smith + nephew will continue to monitor this device for similar issues.The complaint will be reopened should the complained device or additional information be received.
 
Event or Problem Description
It was reported that during a total hip replacement intervention, the cup fell out of the tight cup holder.It fell to the floor.The incident occurred during the procedure.According to the sales rep, this event happened due to a handling mistake.To complete the procedure, a larger size was milled for a t59 cup because there was no other t57 cup in stock.Hence, additional bone was reamed to fit the available cup.There were no further consequences for the patient and the procedure was not delayed.
 
Additional Manufacturer Narrative
Updated results of investigation: it was reported that during a total hip replacement intervention, the cup fell out of the tight polarcup shell positioner.According to the complainant, the incident occurred during the procedure and happened due to a handling mistake.The device intended for use in treatment was not returned for investigation nor has a batch number been communicated.However the polarcup shell (75100443) involved in the reported issue was received for investigation.The flanges have been removed.Apart from that, no visual damage could be observed.The fixation of the polarcup shell on the shell positioner and trial insert was tested and confirmed to work as intended.However, without the actual contributing devices (shell positioner & trial insert) the root cause for the malfunction cannot be determined.It was noted that there were no further consequences for the patient and the procedure was not delayed.The use of another device during the procedure was not a result of mal-performance of the implant, but a result of the initial implant falling onto the floor.Further clinically relevant supporting documentation was not provided; therefore, a thorough medical investigation could not be performed.A review of the risk management documentation verifies the failure mode and severity of the reported issue.The surgical technique guide (01620-en (1582) v6.1 06/19) describes the correct handling of the polarcup shell positioner.Based on available information the root cause for the reported issue cannot be determined.The need for corrective action is not indicated.Smith + nephew will continue to monitor this device for similar issues.The complaint will be reopened should the complained shell positioner or additional information be received.The received polarcup shell will be discarded.

Brand Name
POLARCUP SHELL POSITIONER
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
oberneuhofstrasse 10d
baar 06340
SZ  06340
MDR Report Key9659782
Report Number9613369-2020-00018
Device Sequence Number401174
Product Code LPH
UDI-Device Identifier07611996115451
UDI-Public07611996115451
Combination Product (Y/N)N
PMA/510(K) Number
K122244
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/07/2026
Device Model Number75023819
Device Catalogue Number75023819
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/15/2020
Supplement Date Received by Manufacturer01/15/2020
07/07/2020
Initial Report FDA Received Date02/03/2020
Supplement Report FDA Received Date04/13/2020
07/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SHELL 75100443, LOT B1900443; SHELL 75100443, LOT B1900443
Outcome Attributed to Adverse Event Required Intervention;